In a recent review, University of Alberta researchers reported that 18% of patients with COVID-19 infection presented with gastrointestinal (GI) symptoms, including loss of appetite, nausea, vomiting, diarrhea, and generalized abdominal pain. Interestingly, 16% of COVID-19 cases, the scientists say, may present only with GI symptoms.
“There’s a growing amount of literature showing that abdominal symptomatology is a common presentation for COVID-19,” said Mitch Wilson, a radiologist and clinical lecturer in the University of Alberta’s Faculty of Medicine & Dentistry. The research team, including Gavin Low, associate professor of radiology and diagnostic imaging, and medical student Kevin Lui, examined findings from 36 studies published through July 15 to reach their conclusions.
In addition to GI symptoms, the scientists also singled out potential signs radiologists should anticipate while conducting abdominal imaging that could be evidence of COVID-19 infection. These include inflammation of the small and large bowel, air within the bowel wall (pneumatosis), and bowel perforation (pneumoperitoneum). The signs are quite rare and could indicate patients with advanced disease, they added.
“Seeing these things is not necessarily telling us a patient has COVID-19,” said Dr. Wilson. “It could be from a variety of potential causes. But one of those potential causes is infection from the virus, and in an environment where COVID-19 is very prevalent, it’s something to consider and potentially raise as a possibility to the referring physician.”
In other research, Kiran Panesar, PharmD, notes in this issue’s article “Proton Pump Inhibitors and COVID-19” (page 25) that there is far from concrete evidence supporting a direct COVID-19 and proton pump inhibitor (PPI)–use connection. A large retrospective cohort study, however, noted that current PPI usage was associated with an increased risk for severe clinical outcomes of COVID-19—but not susceptibility to SARS-CoV-2 infection. (Historical PPI use, the scientists reported, did not increase a patient’s risk for COVID-19 infection.)
What are the implications for healthcare providers and patients? The lack of a universal consensus on the effects of PPIs in COVID-19 patients, Dr. Panesar points out, places added importance on individualized, evidence-based therapy. Healthcare practitioners, she admonishes, should “weigh the benefits against the risks of using PPIs in patients with COVID-19. Further studies, particularly prospective cohort and controlled trials, are required for better quality data.”
Moreover, she concludes, “In the meantime, PPIs should be utilized judiciously, a periodic review of appropriateness conducted, and they should be deprescribed or therapy decreased to the lowest effective dose, when possible.”